Alert archive / Arizona / Flash Flood Warnings in 2019
Flash Flood Warning 16, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 10, 2019, 1:14 PM MST for Pima County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2019, 1:14 PM MST (20:14 UTC)
- Expired
- Aug 10, 2019, 4:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 54 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 8.2 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 250 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 1947 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
915
WGUS55 KTWC 102014
FFWTWC
AZC019-102315-
/O.NEW.KTWC.FF.W.0016.190810T2014Z-190810T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
114 PM MST Sat Aug 10 2019
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
Northeastern Pima County in southeastern Arizona...
* Until 415 PM MST.
* At 113 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Up to
two inches of rain have already fallen near Whitetail and Willow
Canyon. Additional heavy rain is falling across the foothills in
the Catalina Mountains. Flash flooding is expected to begin
shortly.
* Some locations that will experience flooding include...
Tucson, Tanque Verde, Mount Lemmon/Summerhaven, Sabino Canyon
Recreation Area, Catalina Foothills and Seven Falls.
Additional rainfall amounts of one inch are possible in the warned
area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3250 11060 3233 11066 3224 11070 3223 11079
3230 11088 3235 11085 3240 11081 3250 11078
$$
JRM2 follow-up statements
585
WGUS75 KTWC 102154
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
254 PM MST Sat Aug 10 2019
AZC019-102315-
/O.CON.KTWC.FF.W.0016.000000T0000Z-190810T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima-
254 PM MST Sat Aug 10 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MST FOR
NORTHEASTERN PIMA COUNTY...
At 250 PM MST, Doppler radar continued to indicate heavy rain from
showers and thunderstorms across the warned area. Up to two inches
of rain have already fallen. Flash flooding is expected to continue.
There have been reports of flooding in the warned area and stream
gauges are showing washes responding. Additional showers and
thunderstorms are forming to the east and will move into the warned
area in the next hour.
Some locations that will experience flooding include...
Tucson, Tanque Verde, Mount Lemmon/Summerhaven, Sabino Canyon
Recreation Area, Catalina Foothills and Seven Falls.
Additional rainfall amounts of one half inch to one inch are
possible in the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3250 11060 3233 11066 3224 11070 3223 11079
3230 11088 3235 11085 3240 11081 3250 11078
$$
JRM299
WGUS75 KTWC 102309
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
409 PM MST Sat Aug 10 2019
AZC019-102316-
/O.EXP.KTWC.FF.W.0016.000000T0000Z-190810T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima-
409 PM MST Sat Aug 10 2019
...THE FLASH FLOOD WARNING FOR NORTHEASTERN PIMA COUNTY WILL EXPIRE
AT 415 PM MST...
The heavy rain has ended with only light to moderate rain showers
occurring. Minor flows in washes are still likely through the
evening. Please continue to heed any remaining road closures.
LAT...LON 3250 11060 3233 11066 3224 11070 3223 11079
3230 11088 3235 11085 3240 11081 3250 11078
$$
JRMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 9:30 AM MST, 3 hours 44 minutes earlier.
Area forecast discussion, Aug 10, 9:30 AM MST, 3 hours 44 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 930 AM MST Sat Aug 10 2019 .UPDATE... && .SYNOPSIS... Still expecting an active weather day with the potential for localized heavy rainfall across the region beginning early this afternoon, with the additional threat of strong winds and blowing dust later today. The biggest impacts will be flash flooding and degraded visibilities due to blowing dust. Please use caution if you have to travel later today. Singer && .PREV DISCUSSION... /issued 335 AM MST Sat Aug 10 2019/ .SYNOPSIS...Abundant moisture will remain in place through the weekend with a weather system moving north across the area. This combination will bring occasional thunderstorms to the area with an elevated risk of flash Flooding anytime through Sunday. Scattered thunderstorms are again expected Sunday mainly east of Tucson. Drier and hotter weather is forecast for much of next week. && .DISCUSSION...Mostly cloudy across the area this morning with very isolated light showers, mainly southeast of Tucson. PWAT values across the area are around 1.50". Satellite imagery showed that the two thunderstorms complexes across northern Mexico last night have weakened but still on-going. The one in northern Chihuahua was lifting across SW NM while the one across Sonora is moving WNW. Further south streamline analysis placed approaching inverted trof across southern Sonora, moving north. Models agree that the approaching inverted trof will bring a really good chance of showers and thunderstorms to the area over the next 36 hours and with PWAT values around 1.50", heavy rain. However the models are struggling with where the heaviest rains will occur with run-to- run inconsistency with placement of convective bullseye. Latest run of the UofA WRFNAM kinda similar to latest HRRR runs with two areas being of concerns this afternoon where two MCSs are likely. One MCS is possible southwest of Tucson a few severe storms are possible that will produce areas of blowing dust and also heavy rain. The second area for possible MCS is across Cochise county where heavy rain is the main threat although can't rule out a severe storm or two. Activity will continue into the evening and overnight hours as the inverted trof moves north across the area. QPF values in the mountains between 1"-3" with localized 1"-2" in the valleys. A flash flood watch is in effect until 5 am Sunday for most of the area, although not everyone will see heavy rain. Activity will be winding down on Sunday as the inverted trof moves into New Mexico. Limited thunderstorm activity early next week as a drier westerly flow will be over the area. Moisture starts to increase back across the area later next week as flow aloft becomes southerly. Forecasting the high temperatures a bit tricky today due to cloud cover and when the showers begin. Overall highs will be below normal this weekend then turning hotter next week. A few locals will be near record highs next Wednesday and Thursday. && .AVIATION...Valid through 10/12Z. Isolated -SHRA/TSRA this morning becoming SCTD to numerous -SHRA with embedded TSRA through the valid period. Strong gusty outflow winds and localized MVFR CIGS/VSBYS possible with strongest storms.Otherwise SCT-BKN clouds 10-20K FT AGL with normal diurnal wind regime. All of this is associated with a weather disturbance moving in from northern Mexico. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...A weather disturbance moving in from northern Mexico will bring scattered to numerous showers and thunderstorms to southeast Arizona this weekend. Some of the storms may become severe in nature and produce strong outflows and heavy rain. A drying pattern is expected in the beginning half of next week with monsoon activity diminishing temporarily. Aside from gusty erratic winds from thunderstorm outflows, wind trends stay light and terrain driven. && && .TWC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for AZZ502>515. && 99/99/99 Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 10, 10:17 AM MST, 2 hours 57 minutes before
Special Weather Statement National Weather Service Tucson AZ 1017 AM MST Sat Aug 10 2019 AZZ503-507-513-101800- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar Valleys including Nogales- 1017 AM MST Sat Aug 10 2019 At 1016 AM MST, Doppler radar was tracking a strong thunderstorm near Patagonia, or 19 miles northeast of Nogales. This storm was nearly stationary. Locations impacted include... Patagonia, Elgin and Kino Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3163 11076 3163 11055 3133 11064 3133 11085 TIME...MOT...LOC 1716Z 033DEG 3KT 3155 11068 Singer
Special weather statement, Aug 10, 10:31 AM MST, 2 hours 43 minutes before
Special Weather Statement National Weather Service Tucson AZ 1031 AM MST Sat Aug 10 2019 AZZ503-507-513-101815- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar Valleys including Nogales- 1031 AM MST Sat Aug 10 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND NORTHEASTERN SANTA CRUZ COUNTIES UNTIL 1115 AM MST... At 1030 AM MST, Doppler radar was tracking a strong thunderstorm near Sonoita, or 20 miles southeast of Green Valley, moving northeast at 10 mph. Winds in excess of 40 mph will be possible with this storm along with heaby rainfall. Locations impacted include... Sonoita. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3163 11063 3162 11085 3190 11071 3189 11047 TIME...MOT...LOC 1730Z 210DEG 8KT 3170 11070 AH
Special weather statement, Aug 10, 11:16 AM MST, 1 hour 58 minutes before
Special Weather Statement National Weather Service Tucson AZ 1116 AM MST Sat Aug 10 2019 AZZ504-507-101900- Upper San Pedro River Valley including Sierra Vista/Benson-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 1116 AM MST Sat Aug 10 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL NOON MST... At 1115 AM MST, Doppler radar was tracking a strong thunderstorm near Vail, or 9 miles south of Davis-Monthan Air Force Base, moving west at 5 mph. Half inch hail, very heavy rainfall, and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Tucson, Vail, East Sahuarita, Corona De Tucson, Tucson International Airport and Rita Ranch. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3210 11057 3190 11058 3193 11092 3210 11093 TIME...MOT...LOC 1815Z 078DEG 5KT 3205 11082 AH
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 10:17 AM MST | Special Weather Statement | TWC | Santa Cruz | 43 min |
| Aug 10, 10:31 AM MST | Special Weather Statement | TWC | Santa Cruz | 44 min |
| Aug 10, 10:52 AM MST | Areal Flood Advisory | TWC | Santa Cruz | 83 min |
| Aug 10, 11:16 AM MST | Special Weather Statement | TWC | Santa Cruz | 44 min |
| Aug 10, 11:27 AM MST | Areal Flood Advisory | TWC | Pima | 63 min |
| Aug 10, 11:57 AM MST | Severe Thunderstorm Warning | TWC | Pima | 32 min |
| Aug 10, 12:19 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 86 min |
| Aug 10, 12:36 PM MST | Areal Flood Advisory | TWC | Pima | 5 hr |
| Aug 10, 1:24 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 10, 2:23 PM MST | Special Weather Statement | TWC | 37 min | |
| Aug 10, 2:40 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 3 hr |
| Aug 10, 3:06 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.